MAUDE Adverse Event Report: SMITH & NEPHEW, INC. META-TAN COMP SCREW DRIVER; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

SMITH & NEPHEW, INC. META-TAN COMP SCREW DRIVER; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 71631444
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/07/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Our reference number: (b)(4).
 
Event or Problem Description
It was reported that while hand tightening the compression screw, the tip of the compression screw driver broke off in the compression screw while doing a meta-tan surgery.This happened during final tightening.It was able to retrieve the broken off hex head from the inserted compression screw.This failure caused no adverse action or time delay with case.There was a smith and nephew back up device available.
 
Additional Manufacturer Narrative
Results of investigation: the device, used in treatment, was returned for evaluation.A visual inspection of the returned screw driver confirms the tip of the device is broken off.The broken piece was not returned with the device.This device was manufactured in 2015.This device exhibits signs of significant wear and usage.A medical investigation was conducted and confirms it has been communicated via e-mail, no relevant supporting clinical information will be provided, therefore, without the requested clinical information the root cause of the reported failure could not be determined.Per the report, it was reported the broken tip of the compression screwdriver was easily removed off the hex head from the inserted compression screw.According to the report, a smith and nephew device was used to complete the procedure.Since the reported failure did not cause any harm to the patient or delay in the procedure, no further clinical/medical assessment is warranted at this time.A review of complaint history on the listed part revealed no prior complaints for the listed batch with the same failure mode.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of the risk management file revealed this failure mode was previously identified.This device is a reusable instruments that can be exposed to numerous surgeries; damage from repeated use can occur.Expected wear/tear is likely the probable cause of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaints will be reopened.No further investigation is warranted for these complaints; however we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Event or Problem Description

Brand Name
META-TAN COMP SCREW DRIVER
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key11407499
Report Number1020279-2021-01775
Device Sequence Number19975568
Product Code HSB
UDI-Device Identifier00885556158333
UDI-Public00885556158333
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K122170
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/25/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71631444
Device Catalogue Number71631444
Device Lot Number15FSY0044
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 02/07/2021
Supplement Date Received by Manufacturer03/25/2021
Initial Report FDA Received Date03/03/2021
Supplement Report FDA Received Date03/25/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;